Alert archive / Colorado / Red Flag Warnings in 2015

Red Flag Warning 12, NWS Denver/Boulder, CO

August 22, 20155 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 22, 2015, 8:17 AM MDT for 5 counties in Colorado. It took effect at Aug 22, 2015, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2015, 8:17 AM MDT (14:17 UTC)
In effect from
Aug 22, 2015, 10:00 AM MDT
Expired
Aug 22, 2015, 7:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 2.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS85 KBOU 221417
RFWBOU


COZ211-213-217-218-222230-
/O.NEW.KBOU.FW.W.0012.150822T1600Z-150823T0100Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
817 AM MDT SAT AUG 22 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO...FIRE
WEATHER ZONES 211...213...217...AND 218...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 211...213...217 AND 218.

* TIMING...LATE THIS MORNING THROUGH THE AFTERNOON. CONDITIONS
  WILL IMPROVE RAPIDLY EARLY THIS EVENING AS WINDS DECREASE.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...12 TO 16 PERCENT.

* IMPACTS...DUE TO THE DRY AND BREEZY CONDITIONS AND DRY FUELS...
  ANY NEW FIRE STARTS HAVE POTENTIAL TO RAPIDLY SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.  IF A FIRE IS STARTED OR
ONGOING THE POTENTIAL FOR IT TO RAPIDLY SPREAD IS HIGH.

&&

$$

BARJENBRUCH
1 follow-up statement
743 
WWUS85 KBOU 222147
RFWBOU


COZ211-213-217-218-230100-
/O.CON.KBOU.FW.W.0012.000000T0000Z-150823T0100Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
347 PM MDT SAT AUG 22 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL
COLORADO... FIRE WEATHER ZONES 211...213...217...AND 218...

* AFFECTED AREA...FIRE WEATHER ZONES 211...213...217 AND 218.

* TIMING...RED FLAG CONDITIONS WILL END BY EARLY EVENING AS WINDS
  DECREASE.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH ON RIDGES.

* RELATIVE HUMIDITY...13 TO 16 PERCENT.

* IMPACTS...DUE TO THE DRY AND BREEZY CONDITIONS AND DRY FUELS...
   ANY NEW FIRE STARTS HAVE POTENTIAL TO RAPIDLY SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.  IF A FIRE IS STARTED OR
ONGOING THE POTENTIAL FOR IT TO RAPIDLY SPREAD IS HIGH.

&&

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:01 AM MDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 3:01 AM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
301 AM MDT SAT AUG 22 2015

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 300 AM MDT SAT AUG 22 2015

STRONG UPPER LEVEL TROF AND ASSOCIATED COLD FRONT WILL SWEEP
ACROSS THE NORTHERN HIGH PLAINS AND ROCKY MOUNTAIN REGION THIS
AFTERNOON. CURRENT COLD FRONTAL LOCATION IS ACROSS NORTHERN
WYOMING AND EXPECTED INTO FAR NORTHERN COLORADO BORDER AREAS BY
MID MORNING AND THEN INTO DENVER AREA AND POINTS SOUTH THIS
AFTERNOON. DECENT PRESSURE RISES WITH THIS FRONT AND WIND GUSTS IN
THE 25-40KT RANGE. WINDS WON'T BE QUITE THAT STRONG IN COLORADO
BUT CERTAINLY IN THE 15-30KT RANGE LOOKS REASONABLE AS BEST
PRESSURE RISES WILL SHIFT INTO NEBRASKA. THE BRUNT OF THE
MOISTURE AND LIFT WITH THIS TROF WILL REMAIN WELL NORTH AND EAST
OF COLORADO BUT THERE COULD BE SOME SHOWERS ACROSS THE PALMER
DIVIDE AND SOUTHERN PORTIONS OF CWA. BEHIND THE COLD FRONT...DRY
AND STABLE AIRMASS WILL MOVE IN WITH CLEARING SKIES TONIGHT AS
TEMPERATURES DROP INTO 40S AND LOWER 50S ACROSS THE PLAINS.

WITH THE UPPER TROF TRAJECTORY COULD ALSO CONTINUE TO SEE
SMOKE/HAZY CONDITIONS FROM FIRES ACROSS THE PACIFIC NORTHWEST.
SOME OBSERVATIONS SITES IN WYOMING AND SOUTH DAKOTA AND OBSERVING
SMOKE AND HAZE. CURRENT WEATHER GRIDS ALREADY HAVE THIS ADDRESSED
SO NO CHANGES NEEDED.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 AM MDT SAT AUG 22 2015

AN UNSEASONABLY STRONG UPPER TROUGH MOVING ALONG THE U.S./CANADIAN
BORDER SWEEPS OUT OVER THE NORTHERN GREAT PLAINS ON SUNDAY AS THE
FLATTENED UPPER RIDGE OVER THE 4-CORNERS REGION REGAINS SOME
AMPLITUDE. THIS KEEPS THE FORECAST AREA UNDER THE INFLUENCE OF A
GENERALLY DRY NORTHWEST FLOW...AND WITH THIS FLOW REACHING UP OVER
THE PACIFIC NORTHWEST...WE COULD CONTINUE TO SEE HAZY SKIES AROUND
HERE BUT PERHAPS LESS OPAQUE AS THE LOW-LEVEL FLOW IS FORECAST TO
SHIFT TO A LESS SMOKEY S-SWLY COMPONENT IN THE AFTERNOON. SUCH A
FLOW WILL AID IN WARMING THE POST-FRONTAL AIRMASS PARTICULARLY ON
THE PALMER DIVIDE AND SOUTHERN PORTIONS OF THE I-25 URBAN CORRIDOR
INCLUDING THE GREATER DENVER METRO AREA WHERE HIGH TEMPERATURES WILL
BE NEAR AVERAGE FOR THE DATE. FARTHER OUT ON THE PLAINS SEE LITTLE
CHANGE IN TEMPERATURE FROM THE DAY BEFORE WITH HIGHS SEVERAL DEGS
BELOW AVERAGE. FROM AFTERNOON INTO THE OVERNIGHT HOURS MODELS SHOW
FURTHER STRENGTHENING OF THE UPPER RIDGE AND AS BUILDS NORTHWARD SO
WILL MID/HIGH-LEVEL MOISTURE. COULD SEE A FEW LIGHT RAIN SHOWERS/T-
STORMS PRODUCING GUSTY WINDS OVER THE HIGH TERRAIN ACRS SWRN
SECTIONS OF THE CWA BY EVENING. OTHERWISE DRY CONDITIONS WILL
PREVAIL.

ON MONDAY...FURTHER AMPLIFICATION OF THE UPPER RIDGE AND A SLIGHT
EASTWARD SHIFT SHOULD BEGIN TO DIVERT MORE OF THE SMOKE FROM PAC
NORTHWEST WILDFIRES AWAY FROM THE FRONT RANGE. HOWEVER IT MAY BE
LESS APPARENT AS SKIES WILL LIKELY CONTAIN MORE CLOUDS AS
SUBTROPICAL MOISTURE FLOWS UP FROM THE 4-CORNERS REGION. NOT LOOKING
FOR A BUNCH OF CLOUDS AND THE CHANCE FOR MEASURABLE PRECIP SHOULD
REMAIN LOW ESPLY EAST OF THE MTNS. WARMING ALOFT SHOULD CAP T-STORM
DEVELOPMENT ON THE PLAINS. THIS SAME WARMING ALOFT WILL BE REFLECTED
AT THE SURFACE BY HIGH TEMPERATURES 4-7 DEG F WARMER THAN THE DAY
BEFORE. THE BIGGEST CHANGE IN TEMPERATURE WILL OCCUR ACRS THE NERN
CORNER OF THE CWA WHERE CLOUD COVER LESS EVIDENT.

FOR TUESDAY AND WEDNESDAY...MODELS SHOW THE UPPER RIDGE CONTINUING
TO MIGRATE EAST WHICH OPENS UP THE REGION TO INCREASINGLY MOIST SWLY
FLOW. AREAS EAST OF THE MTNS SHOULD NOT SEE MUCH IMPACT FROM THIS
INFLUX OF MOISTURE OTHER THAN MORE AFTERNOON/EVENING CLOUD COVER AND
PERHAPS A SLIGHTLY BETTER CHANCE OF LATE DAY T-STORMS MAINLY ALONG
THE FRONT RANGE. MTN AREAS WILL HAVE A BETTER CHANCE FOR T-STORMS
DURING THE PERIOD ESPLY WEDNESDAY WHEN MODELS SHOW A WEAK UPPER AIR
DISTURBANCE PASSING OVER THE AREA. WILL STICK WITH PRECIP CHANCES IN
THE 30-50 PCT RANGE IN THE HIGH COUNTRY WITH 10-20 PCT AT LOWER
ELEVATIONS. TEMPERATURES BOTH DAYS LITTLE CHANGED FROM MONDAY AND
STILL SLIGHTLY ABOVE AVERAGE FOR THE DATE.

THURSDAY AND FRIDAY...MEDIUM RANGE MODELS AGREE IN RETROGRADING THE
UPPER RIDGE AS THE UPPER AIR DISTURBANCE SLOWLY DROPS SEWRD OVER
NERN COLORADO DURING THE DAY THURSDAY. LEADING THE DISTURBANCE WILL
BE A WEAK COLD FRONT WHICH FIRST USHER DRY AIR DOWN FROM WY ON NWLY
WINDS THEN SHIFTS TO AN UPSLOPE FLOW WHICH MAY STIMULATE T-STORM
FORMATION OVER AND ALONG THE FRONT RANGE BY THE AFTERNOON AS THE
UPPER AIR DISTURBANCE PASSES BY. BY FRIDAY COULD SEE THE UPPER RIDGE
BUILDING BACK OVER THE STATE AND AS IT DOES RETURNING THE AREA TO
NWLY FLOW ALOFT. THIS COULD AGAIN BLOW IN MORE SMOKE FROM THE
PACIFIC NW WILDFIRES. OTHERWISE FRIDAY SHOULD BE THE DRIER DAY...
WITH TEMPERATURES BOTH DAYS NEAR AVERAGE.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 300 AM MDT SAT AUG 22 2015

SOUTH TO SOUTHWEST WINDS WILL SHIFT NORTHWEST LATER THIS AM BEFORE
COLD FRONT MOVES ACROSS TERMINALS BETWEEN 20Z-22Z AS NORTH TO
NORTHEAST WINDS INCREASE TO 20-30KT. WITH FRONTAL PASSAGE...SOME
LIFT AND A BIT OF MOISTURE AS IT INTERACTS WITH PALMER DIVIDE.
APPEARS MOST OF THE CONVECTION WILL BE SOUTH OF TERMINALS SO WON'T
MENTION ANY TS/SHOWERS IN NEXT TAF ISSUANCE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...BAKER
AVIATION...ENTREKIN
Hazardous weather outlook, Aug 22, 4:27 AM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
427 AM MDT SAT AUG 22 2015

COZ030>051-222230-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
427 AM MDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS NORTHERN COLORADO LATER THIS
MORNING AND AFTERNOON. EXPECT GUSTY NORTHEAST WINDS OF 15 TO 30 MPH
ALONG AND BEHIND THE FRONT. THERE WILL BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE PALMER DIVIDE AND SOUTHERN
FRONT RANGE FOOTHILLS. THE AIRMASS WILL BE COOLER AND MORE STABLE
BEHIND THE COLD FRONT. COOLER TEMPERATURES ARE EXPECTED TONIGHT.

HAZY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON
AND EVENING AS SMOKE FROM THE FOREST FIRES OVER THE PACIFIC
NORTHWEST CONTINUES TO MOVE INTO COLORADO FROM THE NORTH. PEOPLE
SENSITIVE TO RESPIRATORY ISSUES MAY BE AFFECTED BY THE PRESENCE
OF THE SMOKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER TEMPERATURES AND SMOKEY CONDITIONS ON SUNDAY WILL GIVE WAY
TO WARMER TEMPERATURES AND LESS HAZE EARLY NEXT WEEK AS UPPER
LEVEL HIGH PRESSURE RIDGE BUILDS OVER THE REGION. SOME MONSOONAL
MOISTURE MAY FLOW NORTH OVER PORTIONS OF THE OUTLOOK AREA TUESDAY
THROUGH THURSDAY...RESULTING IN A BETTER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.
DRIER CONDITIONS SHOULD THEN RETURN FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/BAKER

Nearby

Red Flag Warnings in Colorado, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.